Illinois, 2009

Winter Weather in Illinois, April 6, 2009

April 6, 2009 · NWS ILX · 1 event in 1 county or zone

A departing low pressure system brought a period of wet snow to parts of central Illinois during the early morning hours of April 6th. Accumulations of between 1 and 3 inches were common along and north of the I-72 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A departing low pressure system brought a period of wet snow to parts of central Illinois during the early morning hours of April 6th. Accumulations of between 1 and 3 inches were common along and north of the I-72 corridor. One person was killed in a car accident due to slushy roads in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 6, 5:31 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 6, 5:31 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
631 AM CDT MON APR 6 2009

.DISCUSSION...
ISSUED 314 AM CDT MON APR 6 2009
SFC AND UPPER LOW OFF TO THE EAST THIS MORNING...THOUGH ANOTHER
WAVE DIGGING INTO THE TROF ON SAT IMAGERY...AND MODELS SHOWING YET
ANOTHER ONE PUSHING INTO THE LONG WAVE TROF TONIGHT. THIS IS THE
MAIN ISSUE FOR THE FORECAST IN THE SHORT TERM...AND WHETHER OR NOT
IT WILL AFFECT THE END OF THE SNOW OVER THE FA. LIGHT SNOW STILL
FALLING ACROSS THE NRN HALF OF THE STATE. NEXT FORECAST PROBLEM IS
THE NEXT SYSTEM OUT OF THE DESERT SW ON THUR/FRI. MODELS IN PRETTY
DECENT AGREEMENT OVERALL...IF NOT A LITTLE TOO QUICK ON THE ONSET
OF PRECIP. GOING WITH A BLEND OVERALL.

SHORT TERM...TODAY AND TOMORROW...
ONCE AGAIN...NOT A LOT OF CHANGE IN THE BIG PICTURE FOR THE
FORECAST. LOW PRESSURE SYSTEM PULLING OFF TO THE EAST...AND UPPER
LOW LAGGING BEHIND SOMEWHAT. BUT THE LONGWAVE TROF STILL OVER THE
NRN PLAINS...MIDWEST...AND GREAT LAKES. FA TO BE IN MID LEVEL
CYCLONIC FLOW AS WELL AT LEAST THROUGH THE DAY AND INTO THE
OVERNIGHT HOURS. KEEPING CLOUDS IN PLACE...AND CANNOT RULE OUT
FLURRIES...AND THE OCCASIONAL SNOW SHOWER. KEEPING IN A LOW POP
FOR THE DAY TO COMPENSATE FOR THE CHANCE OF SOME OF THE HEAVIER
SHOWERS MEASURING. FOR THE MOST PART...WILL BE VERY LIGHT...AND
THEN SCOUR OUT AFTER MIDNIGHT ENTIRELY AS DRY AIR RUSHES IN FROM
CNTRL CANADA. MODELS PULL ANOTHER WAVE...CURRENTLY SOUTH OF HUDSON
BAY...ACROSS THE FA TOMORROW...BUT WITH THE LOW LEVEL MOISTURE
ALREADY ERODED CONSIDERABLY...THINK THERE IS LITTLE LEFT TO DO
MUCH IN THE WAY OF MEASURABLE PRECIP. WILL HAVE TO KEEP AN EYE ON
MOISTURE FIELDS FOR FLURRIES...BUT WITH MODELS HAVING A TENDENCY
TO OVERDO THE LLVL RH...FEEL RATHER COMFORTABLE FOR NOW TO LEAVE
IT OUT.

TEMPERATURES PLUNGING INTO THE BITTERLY COLD FOR APRIL BEHIND THE
EXITING LOW...WITH TEMPS IN THE LOW 30S AND UPPER 20S ON TAP FOR
TONIGHT AND TOMORROW NIGHT. FREEZE WARNINGS LIKELY FOR THIS
EVENING IN AREAS SOUTH OF INTERSTATE 70. WOULD LIKE THE MODELS TO
GET ANOTHER RUN IN BEHIND THE EXITING LOW AND SAMPLE THE COLD AIR
BEHIND IT BEFORE HEADLINES...SO WILL LEAVE IT TO THE DAY PACKAGE.

LONG TERM...WEDNESDAY THROUGH FRIDAY...
TEMPS SLOWLY REBOUND THROUGH WEDNESDAY.  MODELS PUSH ANOTHER
SYSTEM OUT OF THE ROCKIES ON THURSDAY...AND ARE A LITTLE
OVERZEALOUS WITH THE ONSET OF PRECIPITATION AS A BAROCLINIC ZONE
SETS UP OVER THE SRN HALF OF THE STATE. HAVE REDUCED THE NRN HALF
OF THE POPS TO LOW CHANCE TO DELINEATE AREAS OF MORE LIKELY PRECIP
TO THE SOUTH.  EXPECT SHIFTS IN TIMING...BUT THURSDAY NIGHT LOOKS
LIKE THE BEST SHOT AT PRECIP...ESP FOR THE SRN HALF OF ILLINOIS
AND THE OHIO RIVER VALLEY.

HJS
&&

.AVIATION...
ISSUED 631 AM CDT MON APR 6 2009

ALL SITES SHOULD START AS VFR AS LOW STRATUS IS QUICKLY MOVING
AWAY...TAKING THE SNOW WITH IT. CMI IS ONLY SITE THAT MAY HAVE
SOME LIGHT SNOW...SO WILL HAVE A ONE HOUR TEMPO GROUP FOR FIRST
HOUR. BELIEVE THE BKN MID CLOUDS WILL NOT LAST LONG AND THEN AS
THE SUN COMES UP COLD AIR STRATOCU WILL REDEVELOP OVER THE SITES
AT MVFR CATEGORY AROUND 1.5KFT. AS THE DAY PROGRESS...CIGS WILL
RISE TO ABOVE 2KFT. COULD BE SOME FLURRIES WITH THIS CAA SC BUT
WILL NOT INCLUDE IN TAFS AT THIS TIME. MODELS INDICATE SOME LOWER
LEVEL RH CONTINUING INTO THE EVENING AND OVERNIGHT SO WILL KEEP
BKN MVFR CIGS GOING THROUGH THE PERIOD. NORTHWEST WINDS HAVE LOST
THEIR GUSTS...BUT THE GUST WILL RETURN AS SUN COMES OUT AND HELPS
TO MIX DOWN SOME 20-25KT GUSTS FOR MOST OF THE DAY.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 6, 4:58 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT MON APR 6 2009

ILZ027>031-036-037-040-041-047-049-050-071100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
558 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WILL SCATTERED SNOW SHOWERS WILL CONTINUE
TODAY. ONLY MINOR ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH MOST OF THIS WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-
PIATT-SANGAMON-SHELBY-VERMILION-
558 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WILL SCATTERED SNOW SHOWERS WILL CONTINUE
TODAY. ONLY MINOR ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ071>073-071100-
CLAY-LAWRENCE-RICHLAND-
558 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WILL SCATTERED SNOW SHOWERS WILL CONTINUE
TODAY. ONLY MINOR ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED.

MINOR FLOODING ALONG THE LITTLE WABASH AND EMBARRAS RIVERS WILL
CONTINUE THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Apr 6, 6:48 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ROANOKE                 40.80N 89.20W
04/06/2009  M3.0 INCH        WOODFORD           IL   CO-OP OBSERVER

0710 AM     SNOW             2 W PRINCEVILLE         40.93N 89.79W
04/06/2009  E1.6 INCH        PEORIA             IL   CO-OP OBSERVER

0730 AM     SNOW             MINONK                  40.90N 89.04W
04/06/2009  M2.0 INCH        WOODFORD           IL   CO-OP OBSERVER

&&

KELLY
Local storm report, Apr 6, 7:03 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CHILLICOTHE             40.92N 89.50W
04/06/2009  M1.5 INCH        PEORIA             IL   CO-OP OBSERVER

0700 AM     SNOW             MORTON                  40.61N 89.47W
04/06/2009  M1.8 INCH        TAZEWELL           IL   CO-OP OBSERVER

&&

KELLY
Local storm report, Apr 6, 7:15 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     SNOW             GRIDLEY                 40.74N 88.88W
04/06/2009  E2.0 INCH        MCLEAN             IL   MESONET

&&

KELLY
Local storm report, Apr 6, 7:28 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 NW CONGERVILLE        40.64N 89.24W
04/06/2009  M2.5 INCH        WOODFORD           IL   CO-OP OBSERVER

0700 AM     SNOW             CLINTON                 40.15N 88.96W
04/06/2009  M1.0 INCH        DE WITT            IL   CO-OP OBSERVER

&&

KELLY
Local storm report, Apr 6, 7:34 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
834 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NW PEORIA             40.80N 89.68W
04/06/2009  M1.8 INCH        PEORIA             IL   CO-OP OBSERVER

&&

KELLY
Local storm report, Apr 6, 8:08 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 AM CDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 NE CISCO              40.03N 88.70W
04/06/2009  M1.0 INCH        PIATT              IL   MESONET

0800 AM     SNOW             PEORIA                  40.74N 89.61W
04/06/2009  M1.8 INCH        PEORIA             IL   MESONET

0800 AM     SNOW             HENRY                   41.11N 89.36W
04/06/2009  M2.0 INCH        MARSHALL           IL   MESONET

&&

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Woodford

When
April 6, 8:50 AM CST to 8:51 AM CST
Where
Woodford forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A woman was killed near Low Point in Woodford County when she lost control of her car on a slushy road. The accident occurred near the intersection of County Highway 1 and County Road 1950 North.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Woodford2009-04-0644FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162989.